Massachusetts, 2009

High Wind and Strong Wind in Massachusetts, November 28, 2009

November 28, 2009 · NWS BOX · 7 events in 7 counties and zones

A coastal storm brought high winds and rain to much of Southern New England. These winds resulted in tree damage across much of Massachusetts.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A coastal storm brought high winds and rain to much of Southern New England. These winds resulted in tree damage across much of Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 28, 1:08 AM EST, 56 minutes earlier.

Area forecast discussion, Nov 28, 1:08 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
108 AM EST SAT NOV 28 2009

.SYNOPSIS...
A COASTAL STORM DEVELOPING EAST OF CAPE COD LATE THIS AFTERNOON WILL
LIFT INTO THE CANADIAN MARITIMES SATURDAY MORNING...BRINGING AN END
TO THE PRECIPITATION.  A COLD FRONT WILL APPROACH THE REGION MONDAY
AND MONDAY EVENING BRINGING A PERIOD OF RAIN SHOWERS...FOLLOWED BY
DRIER AND CHILLIER WEATHER TUESDAY.  ANOTHER LOW PRESSURE SYSTEM
WILL BRING THE POTENTIAL FOR MORE RAIN WEDNESDAY NIGHT AND THURSDAY

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
COMMA HEAD/TROWAL WRAPPING AROUND MID LEVEL LOW WILL ROTATE ACROSS
SNE OVERNIGHT WITH OCCASIONAL SHOWERS MOVING SWD INTO THE REGION.
BEST MOISTURE AND OMEGA IS CONFINED TO NE HALF OF SNE WHERE THE
FOCUS FOR MOST PERSISTENT SHOWERS WILL BE. POPS STRTIFIED FROM NE TO
SW WITH HIGHEST POPS FROM S NH THROUGH E MA...AND LOWEST ACROSS
PORTIONS OF N CT.

TEMPS ACROSS THE NW HIGHER ELEVATIONS HAVE DROPPED INTO UPPER 30S
AND NOW 34 WITH -SN AT PSF. MODELS SHOW SUBTLE COOLING IN THE
LOW LEVELS AFT 06Z AND SO WE INTRODUCED A MIX OF RAIN/SNOW HIGHER
ELEVATIONS. LOW PROB FOR UP TO 1 ABOVE 1000 FT. 21Z SREF DOES
INDICATE INCREASING POPS FOR SNOW IN THE NW TONIGHT.

WIND ADVSY CONTINUES. STRONGEST WIND GUSTS TONIGHT WILL BE OVER THE
HIGH TERRAIN AND ALSO OVER THE ISLANDS WHERE BEST LAPSE RATES. A FEW
G40 KT LIKELY BUT THERE COULD BE A FEW STRONGER GUSTS SAT MORNING AS
MIXING INCREASES AND PRES RISES INCREASE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
SAT...WIND ADVY CONTS AS PREVIOUSLY ADVERTISED FM THE MID SHIFT.
NAM GUST ALG WITH THE MORE CONSERVATIVE OUTPUT AND USED FOR THIS
AFTN. GFS WOULD SUGGEST HIGH WIND POTENTIAL SE CAPE COD AND THE
ISLANDS AND DIDNT WANT TO GO THAT ROUTE YET FOR THE 11Z-19Z SATURDAY
TIME FRAME. MID SHIFT REEVAL.

THE WIND ADVISORY WILL CONTINUE THROUGH AT LEAST EARLY SATURDAY AFTN...
BEST BETS FOR WINDS WOULD BE OVER THE CAPE AND ISLANDS AND OVER THE
HIGHER ELEVATIONS OF THE INTERIOR. MAY NEED TO EXTEND WIND ADVY ON CC
AND THE ISLANDS TIL 6 PM IN FUTURE FCSTS.

ALSO LOW PROBABILITY WE WILL NEED A HWW FOR CC AND THE ISLANDS.

SKYWARN WILL BE REMOTELY MONITORING FOR CRITERIA AND OR DAMAGE. WE
MAY NEED SAT MORNING IN OFFICE SKYWARN PRESENCE.

A LARGE STRONG CIRCULATION WITH PRES RISES AND DRIER AIR ARRIVING
PERMITTING CLEARING AFTER EARLY MORNING SCT SHOWERS IN THE EAST.

SAT NIGHT...WINDS DIMINISH. NO POPS AND WX AS RDG OF HIGH PRES
APPROACHES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUNDAY...
CONFIDENCE IS VERY HIGH IN A TRANQUIL WEATHER DAY.  WESTERLY FLOW
ALOFT WILL PROVIDE FOR A PARTLY TO MOSTLY SUNNY DAY ALONG WITH
TEMPERATURES SLIGHTLY ABOVE SEASONAL NORMALS.  HIGHS SHOULD MAINLY
BE IN THE UPPER 40S AND LOWER 50S.

SUNDAY NIGHT...
LOW PRESSURE TRACKING NORTHEAST TOWARDS THE GREAT LAKES WILL INDUCE
WARM AIR ADVECTION IN THE MID LEVELS OF THE ATMOSPHERE.  WHILE WE
EXPECT CONDITIONS TO REMAIN DRY FOR MOST OF THE NIGHT...SKIES SHOULD
GENERALLY BE PARTLY TO MOSTLY CLOUDY.  A FEW SHOWERS MAY ENTER OUR
DISTANT INTERIOR ZONES TOWARD 12Z MONDAY.  THE INCREASE IN CLOUD
COVER SHOULD HOLD OVERNIGHT LOWS MAINLY IN THE 30S...TO THE LOWER
40S.

MONDAY AND MONDAY NIGHT...
LOW PRESSURE TRACKING WELL NORTH OF OUR REGION ACROSS NORTHERN NEW
ENGLAND WILL DRAG A COLD FRONT THROUGH OUR REGION.  THIS SHOULD
PRODUCE ENOUGH LIFT TO RESULT IN A PERIOD OF RAIN SHOWERS DURING THE
DAY MONDAY INTO MONDAY EVENING.  WILL RUN WITH A PERIOD OF LIKELY POPS TO
COVER THIS SCENARIO.  CONFIDENCE IS HIGH THAT THE MOST OF WHAT FALLS
WILL BE IN THE LIQUID FORM.  IT MAY BE COLD ENOUGH FOR THE
PRECIPITATION TO END AS A BRIEF PERIOD OF SNOW SHOWERS ACROSS THE
HIGHER TERRAIN...WITH THE BEST CHANCE ACROSS THE EAST SLOPES OF THE
BERKSHIRES AND MONADNOCKS.  HOWEVER...MOST OF THE SIGNIFICANT
PRECIPITATION WILL BE OVER BY THEN SO IF THERE ARE ANY ACCUMULATIONS
IN THIS REGION THEY SHOULD BE RATHER LIGHT.

HIGHS ON MONDAY SHOULD RANGE FROM THE 40S ACROSS THE INTERIOR...TO
WELL UP INTO THE 50S ALONG THE COASTAL PLAIN.  COLDER AIR WILL WORK
INTO THE REGION MONDAY NIGHT AND LOWS SHOULD FALL INTO THE UPPER 20S
TO MID 30S OVERNIGHT.

TUESDAY...
A BLUSTERY AND CHILLY DAY LOOKS TO BE ON TAP BEHIND THE FRONT...BUT
CERTAINLY NOTHING EXTRAORDINARY FOR THIS TIME OF YEAR.  850 MB
TEMPERATURES AROUND -10C...SHOULD HOLD HIGH TEMPERATURES IN THE LOW
TO MID 40S ACROSS MOST OF THE REGION.  IN FACT...PORTIONS OF THE
INTERIOR HIGH TERRAIN MAY STRUGGLE TO REACH 40.  IN ADDITION...GUSTY
NORTHWEST WINDS WILL MAKE IT FEEL QUITE CHILLY CONSIDERING OUR
RECENT WEATHER.  SHOULD GENERALLY BE A DRY DAY...ALTHOUGH A FEW
SPRINKLES OR SNOW FLURRIES CAN NOT BE RULED OUT ACROSS THE HIGHER
TERRAIN OF THE DISTANT INTERIOR.

WEDNESDAY AND THURSDAY...
A WEAK RIDGE OF HIGH PRESSURE SHOULD KEEP THINGS DRY DURING THE DAY
WEDNESDAY.  THE POTENTIAL EXISTS FOR A FAIRLY STRONG LOW PRESSURE
SYSTEM TO AFFECT THE REGION WEDNESDAY NIGHT AND THURSDAY.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A DECENT UPPER LEVEL
TROUGH DEVELOPING OVER THE MIDWEST WILL SPAWN A PRETTY STRONG LOW
PRESSURE SYSTEM...BUT THE MODELS DISAGREE ON THE TRACK.  THIS IS
STILL A LONG WAY OUT THOUGH AND JUST BECAUSE THE MODELS ARE IN GOOD
AGREEMENT IN SHOWING A DECENT STORM...DOES NOT MEAN THE EVENT IS IN
THE BAG.  HOWEVER...THERE IS CERTAINLY THE POTENTIAL FOR A STRONG
LOW PRESSURE IMPACTING THE REGION WEDNESDAY NIGHT INTO THURSDAY.  THE
MODEL TRACK AND TIMING ARE OF COURSE UNCERTAIN AT THIS POINT.
CONFIDENCE IS HIGH ENOUGH THOUGH TO INCLUDE HIGH CHANCE POPS
WEDNESDAY NIGHT AND THURSDAY.  WHILE ITS A LONG WAY OFF...AT THIS
POINT WE ARE EXPECTING MAINLY A RAIN EVENT.  ITS POSSIBLE THAT THERE
COULD BE SOME WET SNOW ACROSS THE INTERIOR IF THE SYSTEM ENDS UP
TAKING AN EASTERN MOST ROUTE...BUT ODDS FAVOR MOST OF THE EVENT
FALLING AS RAIN BASED ON THE CURRENT DATA.

THURSDAY NIGHT AND FRIDAY...
BLUSTERY AND CHILLY WEATHER SHOULD FOLLOW BEHIND THE DEPARTING STORM
SYSTEM.  OF COURSE CONFIDENCE IS ALWAYS LOW THIS FAR OUT INTO A
FORECAST.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THROUGH TODAY...STRONG W/NW WINDS WILL BE THE MAIN CONCERN. NUMEROUS
GUSTS 30-40 KT EXPECTED WITH A PERIOD OF 40-45 KT GUSTS POSSIBLE
12-18Z. WIND GUSTS WILL SLOWLY DIMINISH LATER THIS AFTERNOON.

OCCASIONAL SHOWERS ROTATING SWD ACROSS SNE WILL SHIFT TO EASTERN MA
AND CAPE/ISLANDS BY 12Z THEN MOVE OFFSHORE BY 15Z. SCT MVFR CIGS
THROUGH 12Z EAST OF CT VALLEY...OTHERWISE VFR TODAY WITH CLEARING
SKIES FROM WEST TO EAST.

TONIGHT...VFR. A PERIOD OF BKN CIGS AROUND 4K FT EXPECTED IN THE
INTERIOR WITH A LOW PROB OF MVFR CIGS AROUND 3K FT...MAINLY NW OF
BAF-ORH-MHT. DIMINISHING WINDS...BUT STILL GUSTY IN THE EARLY
EVENING.

SUNDAY...VFR.

OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/...

MONDAY INTO MONDAY EVENING...A PERIOD OF MVFR CONDITIONS ARE LIKELY
IN LOW CLOUDS/RAIN SHOWERS.

TUESDAY AND WEDNESDAY...MAINLY VFR THROUGH WEDNESDAY AFTERNOON
ALTHOUGH COULD BE SOME MARGINAL MVFR CONDITIONS ACROSS THE DAY ON
TUESDAY.

&&

.MARINE...
THROUGH SAT NIGHT...HEADLINES POSTED AS PER 4AM. STRONG GALE CENTER
EVOLVING TO A STORM ATTM. GUSTS TO 45 KT LIKELY OVER THE SOUTH COASTAL
WATERS AND 35-40 KT ELSEWHERE TONIGHT THROUGH EARLY SAT AFTN. LOW PROB
FOR STORM FORCE WINDS 5AM TO NOON EST SOUTHERN WATERS.

SAT NIGHT...DIMINISHING WIND WITH EVENTUAL LEFTOVER HEADLINES.

OUTLOOK /SUNDAY THROUGH WEDNESDAY/...

SUNDAY...WESTERLY WIND GUSTS OF 20 TO 25 KNOTS ARE EXPECTED WITH SCA
SEAS PERSISTING ACROSS THE OUTER-WATERS.

MONDAY...WINDS WILL INCREASE TO SCA LEVELS ACROSS MANY OF OUR WATERS
DURING THE DAY AHEAD OF AN APPROACHING COLD FRONT.  SEAS WILL ALSO
BE ABOVE SCA LEVELS ACROSS MUCH OF OUR SOUTHERN WATERS.

MONDAY NIGHT AND TUESDAY...HIGH CONFIDENCE IN STRONG SCA TO A PERIOD
OF MARGINAL GALE FORCE NORTHWEST WIND GUSTS MONDAY NIGHT AND TUESDAY.
THIS A RESULT OF COLD ADVECTION OVER THE RELATIVELY WARM OCEAN
RESULTING IN GREAT MIXING.

TUESDAY NIGHT AND WEDNESDAY...WINDS SHOULD DIMINISH A BIT BUT WILL
PROBABLY REMAIN AT SCA LEVELS FOR MOST OF THE OPEN WATERS AS THERE
WILL STILL BE GOOD MIXING.  SEAS WILL ALSO REMAIN ABOVE SCA
THRESHOLDS MOST OF THE TIME ACROSS THE OUTER-WATERS.

&&

.CLIMATE...
IT IS INTERESTING TO NOTE THAT BOSTON/S LOGAN AIRPORT HAS NOT FALLEN
TO THE FREEZING MARK SO FAR THIS SEASON. THE LATEST IN THE SEASON
THAT BOSTON HAS GONE WITHOUT HITTING 32F WAS DEC 2ND 1975. IT IS
POSSIBLE WE BREAK THAT RECORD...BUT IT WILL BE CLOSE SUNDAY NIGHT...
AND NOT COMPLETELY OUT OF THE QUESTION SATURDAY NIGHT...BUT A LOWER
PROBABILITY THEN.

&&

.EQUIPMENT...
TBOS TDWR CONT OTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR MAZ002>024-026.
NH...WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR ANZ230>237-250-
     251-254>256.

&&

SYNOPSIS...DRAG/FRANK
NEAR TERM...KJC
SHORT TERM...DRAG
LONG TERM...FRANK
AVIATION...KJC/FRANK
MARINE...DRAG/FRANK
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Nov 27, 4:03 PM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
403 PM EST FRI NOV 27 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-282115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
403 PM EST FRI NOV 27 2009

...WIND ADVISORY IN EFFECT UNTIL 2 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232>235-237-255-256-282115-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
403 PM EST FRI NOV 27 2009

...GALE WARNING IN EFFECT UNTIL 5 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THERE IS A LOW PROBABILITY OF STORM FORCE WIND GUSTS ACROSS THE
SOUTH COASTAL WATERS LATE TONIGHT AND SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

IN ADDITION...A PERIOD OF MARGINAL GALE FORCE NORTHWEST WIND GUSTS
ARE POSSIBLE SOMETIME MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-231-236-250-251-254-282115-
BOSTON HARBOR-CAPE COD BAY-NARRAGANSETT BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
403 PM EST FRI NOV 27 2009

...GALE WARNING IN EFFECT UNTIL 5 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

IN ADDITION...A PERIOD OF MARGINAL GALE FORCE NORTHWEST WIND GUSTS
ARE POSSIBLE SOMETIME MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 3 strong wind. Local standard time, as filed.

High Wind, Nantucket

When
November 28, 2:04 AM EST to 3:04 AM EST
Where
Nantucket forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded wind speeds of 40 mph with gusts to 53 mph. No damage was reported.

High Wind, Northern Worcester

When
November 28, 9:05 AM EST to 1:00 PM EST
Where
Northern Worcester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Fitchburg Municipal Airport (KFIT) recorded wind speeds of 36 mph and gusts to 52 mph. In addition, trees were downed on Pleasant Street in Leominster and large branches were downed on Clarendon Street in Fitchburg.

High Wind, Eastern Hampden

When
November 28, 10:00 AM EST to 1:00 PM EST
Where
Eastern Hampden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Barnes Municipal Airport (KBAF) recorded sustained wind speeds of 35 mph and wind gusts to 48 mph. In addition, trees were downed in Ludlow, blocking a road.

Strong Wind, Western Norfolk

When
November 28, 10:59 AM EST to 1:00 PM EST
Where
Western Norfolk forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Norwood Memorial Airport (KOWD) recorded wind speeds to 31 mph and gusts to 46 mph. In addition, a tree and wires were downed on Crescent Circle in Holbrook.

Strong Wind, Western Middlesex

When
November 28, 11:03 AM EST to 12:00 PM EST
Where
Western Middlesex forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Hanscom Field in Bedford, MA (KBED) recorded wind speeds to 35 mph and wind gusts of 46 mph. In addition, a tree and wires were downed on Hancock Street in North Reading.

Strong Wind, Suffolk

When
November 28, 12:57 PM EST to 3:00 PM EST
Where
Suffolk forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Logan International Airport (KBOS) recorded wind speeds to 35 mph and gusts to 51 mph. In addition, a tree was downed on Broadway in Revere.

High Wind, Eastern Norfolk

When
November 28, 2:52 PM EST to 3:55 PM EST
Where
Eastern Norfolk forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Blue Hill Observatory (KMQE) in Milton, MA recorded wind speeds of 40 mph with gusts to 55 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201145, 201138, 201137, 201140, 201139, 201141, 201144.